Missouri, 2019

Flooding in Missouri, February 11 to 12, 2019

February 11 to 12, 2019 · NWS SGF · 5 events in 5 counties and zones

Scattered flooding occurred from heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered flooding occurred from heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 11, 5:54 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Feb 11, 5:54 AM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
554 AM CST Mon Feb 11 2019

.SHORT TERM...(Today and tonight)
Issued at 305 AM CST Mon Feb 11 2019

Rain continues this morning across the region, with the main
precipitation shield generally southeast of Interstate 44 into
portions of south central Missouri. In addition, patchy fog is
present across a large portion of the area and may reduce
visibilities at times. Reduced visibilities can make for
potentially hazardous driving conditions this morning, but in
general it will be patchy in nature. As the fog lifts later this
morning, an upper level trough will continue to push east bringing
waves of rainfall to the Middle Mississippi Valley. Rainfall
totals will vary across the region with the lightest amounts
across southeast Kansas and highest amounts across south central
Missouri. PWAT values observed from the KSGF 00Z sounding showed
values of nearly 0.75 inches. Climatologically speaking, this
value exceeds the normal average PWAT value for mid-February
considerably(normal is closer to 0.35 inch). PWAT values are
expected to climb closer to 1.00 inch through the afternoon
tomorrow across parts of southwest/south central Missouri. A
flooding potential exists across south central Missouri where one
and a half to near three inches of rain may fall by late tonight.
This area is currently covered by a flood watch through Monday
night. Low water crossings and flood prone areas along streams and
rivers will be at greatest risk for flooding. Temperatures will
climb into middle to upper 40s for most today, with lower 40s
across portions of central Missouri. This warming trend will
continue into the middle of the week.

The trough and the associated area of low pressure will track
through the region tonight. The passing of this system and a trailing
cold front brings the potential for light snowfall to track
across the region. It is challenging to pin down the exact timing
and location of where band(s) may develop and track. The current
thought is for a dusting to an inch, with locally heavier amounts
possible late tonight into early Tuesday north of Highway 60 into
portions of central Missouri.

.LONG TERM...(Tuesday through Sunday)
Issued at 245 AM CST Mon Feb 11 2019

Rain will completely exit the region by Tuesday morning with
temperatures warming into the lower to middle 40s. It appears we
may see some sunshine by the late afternoon hours on Tuesday as
clouds clear. A warming trend will be the focus for the middle of
the week as an upper level ridge builds into the region. Gusty
southerly winds will allow a much drier and warmer airmass to
filter into the region by Wednesday. Highs will climb into the
upper 50s to lower 60s across the region Wednesday and Thursday.
Gusts will likely be over 30mph at times on both days raising a
concern for a fire weather risk on Wednesday afternoon. An
elevated fire weather risk for Wednesday focuses primarily on
grass and finer fuels as the impending rainfall should dampen
longer response fuels.

Another system will take aim at the region by Thursday into Friday
as an upper level trough swings through the region bringing light
rain to region, with the best chance occuring across the eastern
Ozarks. Current model guidance suggests that there may be some
wraparound precipitation in the form of light snow as the system
exits to our east Friday, but overall the trends keep it displaced
to our north. However, this will be an area to watch for
potential shifts in the track of the system. Behind this system,
much colder air will filter into the region. Highs will only climb
into the middle 30s on Friday. Lows Friday night will dip into
the teens to low 20s with wind values in the single digits
possible overnight into Saturday morning. High pressure will
dominate the region this weekend with highs across the area in the
middle to upper 30s. By next Sunday into Monday, medium range
model guidance suggest the potential for another system to push
into the region. At this time though, the models vary on solutions
and possible precipitation types and will be the focus for future
forecasts.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 550 AM CST Mon Feb 11 2019

KSGF/KJLN/KBBG tafs: IFR to start with low ceilings north of a
warm front that extends from the Red River into central AR.
Expected IFR cat conditions to continue with low stratus and
periodic rain/drizzle/mist ahead of a cold frontal passage late in
the taf period. Winds will veer to the west and northwest and
become gusty behind the front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for MOZ082-083-092-096>098-105-
     106.

KS...NONE.
&&

SHORT TERM...DSA/Perez
LONG TERM...DSA/Perez
AVIATION...DSA
Hazardous weather outlook, Feb 11, 4:55 AM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
455 AM CST Mon Feb 11 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
455 AM CST Mon Feb 11 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited non thunderstorm wind risk.
  Significant fog risk.
  Limited snow and or sleet risk.

DISCUSSION...

Patchy fog will continue through the early morning hours across
much of the Missouri Ozarks and extreme southeastern Kansas
reducing visibilities at times.

Periods of rain will continue to overspread the area through
this afternoon, with the heaviest rain expected across south
central Missouri. This may lead to the potential for flooding. A
Flood Watch is in effect through Monday night for portions of
south central Missouri.

As the system that is bringing the rain starts to exit, a band of
snow is expected to develop late tonight into Tuesday morning. A
dusting to near one inch is expected with locally heavier amounts
possible generally north of Highway 60.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty winds are expected from Tuesday through Friday with gusts
over 30 mph at times. A very warm and dry air mass will combine
with the gusty winds and could produce an elevate fire weather
risk for mainly grass and other fine fuels Wednesday afternoon.

Wind chills in the teens and single digits are expected to occur
during the overnight and early morning hours from Thursday night
to Saturday morning.

As the colder air moves into the area, some light snow may be
possible across portions of central Missouri Thursday night into
Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez/DSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Howell

When
February 11, 8:30 AM CST to 4:00 PM CST
Where
Howell County, 2.83 mi SW of Pottersville to 2.86 mi SW of Pottersville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.667, -92.060

MODOT reported a flooded low-water crossing at Route K and Davis Creek.

Flood, Oregon

When
February 11, 8:30 AM CST to 4:00 PM CST
Where
Oregon County, 2.85 mi NW of Jeff to 2.96 mi NW of Jeff
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.526, -91.440

MODOT reported a flooded low-water crossing at Highway 142 and Trace Creek due to heavy rainfall.

Flood, Shannon

When
February 11, 8:45 AM CST to 4:00 PM CST
Where
Shannon County, 4.84 mi S of Owls Bend to 5.03 mi S of Owls Bend
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.110, -91.200

MODOT reported a flooded low-water crossing at Route NN and Rocky Creek due to heavy rainfall.

Flood, Ozark

When
February 11, 8:50 AM CST to 4:00 PM CST
Where
Ozark County, 0.69 mi N of Mammoth to 0.42 mi NNE of Mammoth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.400

MODOT reported a flooded low-water crossing at Route T and Possum Creek.

Flood, Douglas

When
February 11, 7:33 PM CST to February 12, 12:00 AM CST
Where
Douglas County, 1.49 mi SSE of Olathe to 1.46 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.010, -92.520

The Highway U low water crossing at Bryant Creek was impassable due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797056, 797059, 797060, 797061, 797062.